Pain Home > Fentanyl and Breastfeeding
Is Fentanyl Safe to Use While Breastfeeding?
) is a prescription opioid narcotic medication used to treat pain. It comes in long-acting and short-acting forms. This medication is known to pass through breast milk. Therefore, if you are breastfeeding a child, talk with your healthcare provider before using fentanyl.
More Information on Breastfeeding and Fentanyl
Most studies suggest that the amount of fentanyl that passes through breast milk is small. However, the majority of studies have looked at single fentanyl doses. There is very little information available about the effects of repeated doses, which would be the case with most fentanyl use.
Exposing an infant to this medication may lead to serious problems, including drowsiness, difficulty feeding (which could cause problems gaining weight), or breathing problems. In addition, the infant may experience opioid withdrawal symptoms when breastfeeding is stopped. Such symptoms of withdrawal could include but are not limited to:
- High-pitched crying
- Shakiness (tremors)
- Difficulty feeding.
Although the manufacturers typically recommend that fentanyl products not be used in women who are nursing, some experts (such as the American Academy of Pediatrics) generally consider fentanyl compatible with breastfeeding, which means it is probably safe.
If your healthcare provider recommends fentanyl while breastfeeding, watch for any problems in your infant, such as:
- Breathing problems, including slow and shallow breaths
- Difficulty feeding
- Extreme sleepiness.
If you notice any of these problems, or if something "just does not seem right," immediately contact your healthcare provider.